Alert archive / Florida / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 14, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Apr 24, 2023, 3:50 PM EDT for Brevard County, Osceola County, Florida. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 24, 2023, 3:50 PM EDT (19:50 UTC)
- Expired
- Apr 24, 2023, 4:45 PM EDT
- In force
- 55 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Brevard County, FL, Osceola County, FL
The radar
The Melbourne radar (KMLB), 28 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 24, 2:35 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 7.8 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 789 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 773 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- -0.2
- Supercell composite
- -1.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:47 PM EDT, 3 minutes earlier.
Area forecast discussion, Apr 24, 3:47 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
347 PM EDT Mon Apr 24 2023
...New DISCUSSION, MARINE, AVIATION...
.DISCUSSION...
...Strong to Severe Storms This Evening...
...Additional Rounds of Rain and Storms Through the Week...
Currently...Severe Thunderstorm Watch until 8 PM EDT this evening
for Seminole, Orange, Brevard, Osceola, Indian River, Saint Lucie,
Martin and Okeechobee counties. Slow moving locally strong to
severe storms wl remain possible over the watch area through dusk
with activity slowly transitioning toward the east coast with
time. Main threats with storms look to be frequent lightning
strikes, gusty winds up to around 50 mph with a few gusts to 60
mph, hail up to around one inch, and heavy downpours. Head inside
at the first sign of lightning or thunder.
Tonight and Tuesday...
Ongoing storms hold promise to persist well into evening, with a
general decrease in strength after dusk. Expiration of the watch
will be addressed with time along with the possibility of
trimming some geographic area from the watch into evening.
The ongoing progressive pattern continues Tue with ample moisture
and the unsettled conditions aloft, combining with afternoon
instability to produce sct to numerous storms. The current SPC
outlook for ECFL Tue features a Marginal Risk of a few severe
storms from Osceola and Southern Brevard counties southward
around mid- late aftn as favorable convective ingredients combine
with some surface heating and boundaries. Forecast PoPs remain
likely to high scattered. Primary concerns will be surface wind
gusts, occasional to frequent lightning, and hail in any stronger
storms, as was the case Monday.
Tuesday Night-Friday (modified previous)...As afternoon and early
evening convection wanes, isolated showers will gradually shift
south and more offshore, leaving much of east central Florida dry
Tuesday night. Temperatures will fall steadily into the 60s with
lessening cloud cover. An enhanced southern jet stream will keep
fast/zonal flow in place over FL with several embedded short waves
transiting the state. The next well-defined vortlobes will cross the
state Wed-Wed night, followed by multiple "ripples" of vorticity
streaming overhead Thu night through Fri night. These features will
enhance coverage and intensity of showers/storms, particularly when
the greatest lift coincides with peak heating during the diurnal
cycle (in this case Wed and Fri).
At the surface, broadly convergent onshore flow will exist over the
state Wed, in proximity of pair of stalled/diffuse fronts over NOFL
and SOFL. A more robust cool front, associated with intensifying low
pressure crossing and moving offshore the mid Atlantic states, will
approach NOFL by late Thu and reach the peninsula on Fri. The
combination of synoptic features, both surface and aloft, will
combine with the mesoscale sea breeze boundaries to produce
scattered/numerous showers and storms through the period. In keeping
with the trend this week, a couple stronger storms cannot be ruled
out on Friday, especially considering the influence of synoptic
features.
Unusually cold H50 temps will remain overhead Wed (-15/-16C), which
supports strong to severe storms each day. Temps aloft "warm"
thereafter (-10/-11C Thu, about -9C Fri). Guidance shows a
significant increase in low-mid level wind fields on Fri, which will
support the threat of additional strong-severe storms ahead of the
approaching trough.
Max temps will creep upward to the L-M80s Wed and M-U80s by Thu-Fri.
Mins in the M-U60s.
This Weekend (previous)...The approaching front grinds to a halt
over the north or central peninsula Sat morning as an amplifying mid
level trough becomes a potent closed H50 low over the central CONUS,
then turns E and NE across the NE-mid Atlantic states through late
Sun. Should this verify, it would drag a respectable (for the end of
April) cool front through central FL Sun, preceded by scattered
showers and a few storms.
Max temps M-U80s Sat dropping back to L80s Sun, owing to clouds
/precip. Mins in the M-U60s Sat night, cooling off to U50s-L60s Sun
night (with the usual caveat about day 6-7 uncertainty).
&&
.MARINE...
Issued at 256 PM EDT Mon Apr 24 2023
Tonight and Tuesday...Local winds disrupted by storms moving
offshore will bring occasional gusts with choppy seas into
evening. Winds becoming onshore by early Tue with approach of the
next Gulf disturbance. Developing storms moving eastward offshore
from the mainland Tue wl have potential to produce strong marine
gusts, and locally steep waves. Headlines, otherwise for
underlying winds and seas are not expected.
Tuesday Night-Friday (modified previous)...Persistent light-moderate
onshore/ENE-E flow through mid week will freshen as it veers to SE-S
Thu-Thu night and even moreso out of the S-SW Fri. Seas 2-4ft Wed
build to 3-5ft Thu-Fri. Less confidence in the forecast exists
this weekend, though a general build in seas and perhaps SCEC/SCA
conditions arrive late weekend into early next week.
&&
.AVIATION...
(18Z TAFS)
Issued at 256 PM EDT Mon Apr 24 2023
SCT-NMRS showers and lightning storms into early evening, with
TEMPOs for convective WX at all TAF sites. Will continue to
monitor for future updates. Hail and gusty winds up to 35-45kts
could accompany the strongest storms. Activity will drift towards
the coast through the evening hours, then offshore overnight.
During Tue, expect deteriorating aftn conds with MVFR more
prevalent along the srn coast by midday, then MVFR conds all sites
psbl in developing showers and brief storms with potential to
bring brief IFR conds, and local gusty winds should storms
directly affect aerodrome sites. Selective AMDs wl become more
likely aft 25/17Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 64 76 66 79 / 40 50 30 60
MCO 66 80 66 83 / 50 60 20 70
MLB 67 81 69 82 / 60 60 30 60
VRB 66 82 67 83 / 60 60 30 60
LEE 64 83 66 86 / 30 50 20 70
SFB 64 81 66 83 / 50 60 20 70
ORL 66 82 67 84 / 50 60 20 70
FPR 67 80 67 82 / 60 70 30 60
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Severe Thunderstorm Watch until 8 PM EDT this evening for FLZ045-
046-053-058-154-159-164-247-254-259-264-347-447-547-647-747.
AM...Severe Thunderstorm Watch until 8 PM EDT this evening for AMZ552-
555.
&&
SHORT TERM/AVIATION...Pendergrast
LONG TERM....SchaperHazardous weather outlook, Apr 24, 10:37 AM EDT, 5 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 1037 AM EDT Mon Apr 24 2023 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-250100- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 1037 AM EDT Mon Apr 24 2023 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Scattered lightning storms will develop over east central Florida this afternoon, pushing offshore into tonight. The highest coverage is expected to be generally south of Orlando. A few storms are forecast to become strong to marginally severe and the Storm Prediction Center has highlighted much of the area in a Marginal Risk. Main threats with storms look to be frequent lightning strikes, gusty winds up to around 50 mph with a few gusts to 60 mph, hail up to around one inch, and heavy downpours. Storms are forecast to move east to northeastward at around 15 to 20 mph. Head inside at the first sign of lightning or thunder. .FLOOD IMPACT... Periods of locally heavy rainfall up to two inches will be capable of bringing standing water on roadways, and in any lower spots with nuisance type flooding. .RIP CURRENT IMPACT... A Moderate risk for life-threatening rip currents continues at area beaches. Check with the local beach patrol for additional information about ocean hazards and always heed the advice of lifeguards. Swim only within sight of a lifeguard and never enter the ocean alone. .MARINE THUNDERSTORM GUST IMPACT... Isolated to scattered lightning storms over east central Florida will drift into the coast this evening and offshore overnight. A few storms could become strong to severe, especially over inland lakes south of metro Orlando. Main threats will be frequent lightning strikes, wind gusts to around 40 to 50 knots, and hail up to 1 inch. Storms will generally approach from the southwest at around 15 to 20 knots. .WATERSPOUT IMPACT... Storms containing brief funnel cloud spinups, or waterspouts will be possible within the coastal areas of east Central Florida mainly south of Cape Canaveral this afternoon. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. High coverage of showers and lightning storms looks to continue through the upcoming weekend. A few storms will be strong to marginally severe into midweek. Then, strong storms will again be possible on Friday. Main threats will be gusty winds and hail. However, ponding water will be an increasing hazard into late week, as rounds of rainfall accumulate each day. A moderate risk of rip currents looks to continue through at least midweek. .SPOTTER INFORMATION STATEMENT... Spotters should monitor the weather and self activate if needed. Pendergrast/Leahy
In the hours before
Special weather statement, Apr 24, 1:50 PM EDT, 2 hours before
Special Weather Statement
National Weather Service Melbourne FL
150 PM EDT Mon Apr 24 2023
FLZ045-247-347-447-547-647-241815-
Northern Brevard Barrier Islands FL-Orange FL-
Mainland Northern Brevard FL-Inland Southern Brevard FL-
Mainland Southern Brevard FL-Inland Northern Brevard FL-
150 PM EDT Mon Apr 24 2023
...A strong thunderstorm will impact portions of west central Brevard
and southeastern Orange Counties through 215 PM EDT...
At 150 PM EDT, Doppler radar was tracking a strong thunderstorm near
Titusville Airport, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Titusville, Cocoa, Sharpes, Lone Cabbage Fish Camp and Port Saint
John.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2840 8070 2841 8072 2839 8072 2832 8086
2835 8086 2835 8091 2850 8095 2857 8083
2845 8061
TIME...MOT...LOC 1750Z 325DEG 12KT 2848 8086
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HaleySpecial weather statement, Apr 24, 2:35 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Melbourne FL
235 PM EDT Mon Apr 24 2023
FLZ058-241900-
Okeechobee FL-
235 PM EDT Mon Apr 24 2023
...A strong thunderstorm will impact portions of northeastern
Okeechobee County through 300 PM EDT...
At 234 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fort Drum. This storm was nearly stationary or drifting east
northeast.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Drum and Country Hills Estates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east central Florida.
&&
LAT...LON 2742 8093 2755 8081 2750 8068 2745 8068
2730 8071
TIME...MOT...LOC 1834Z 220DEG 3KT 2744 8083
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KellySpecial weather statement, Apr 24, 3:27 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Melbourne FL
327 PM EDT Mon Apr 24 2023
FLZ041-044>046-053-144-242015-
Northern Lake County FL-Osceola FL-Orange FL-Seminole FL-
Inland Volusia FL-Southern Lake County FL-
327 PM EDT Mon Apr 24 2023
...A strong thunderstorm will impact portions of Seminole,
southeastern Lake, Orange, south central Volusia and northwestern
Osceola Counties through 415 PM EDT...
At 326 PM EDT, Doppler radar was tracking a strong thunderstorms
over portions of the Orlando and Sanford metro areas, moving
northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Orlando, Deltona, Kissimmee, Sanford and Apopka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east central Florida.
&&
LAT...LON 2884 8148 2906 8121 2862 8097 2861 8097
2861 8096 2856 8094 2823 8154 2826 8156
2826 8161 2832 8166 2835 8166 2835 8169
2848 8181
TIME...MOT...LOC 1926Z 230DEG 10KT 2833 8151
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HaleyLocal storm report, Apr 24, 3:35 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
335 PM EDT MON APR 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM HAIL 1 NNE CANAVERAL GROVES 28.44N 80.82W
04/24/2023 E0.75 INCH BREVARD FL PUBLIC
REPORT OF DIME SIZED HAIL NEAR THE SR-528 AND I-95
INTERCHANGE RECEIVED VIA PHONE.
&&
EVENT NUMBER MLB2300072
HALEYSpecial weather statement, Apr 24, 3:35 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Melbourne FL
335 PM EDT Mon Apr 24 2023
FLZ053-547-242015-
Osceola FL-Inland Southern Brevard FL-
335 PM EDT Mon Apr 24 2023
...A strong thunderstorm will impact portions of southwestern Brevard
and east central Osceola Counties through 415 PM EDT...
At 335 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kenansville, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Palm Bay and Kenansville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east central Florida.
&&
LAT...LON 2805 8070 2782 8082 2782 8088 2779 8088
2779 8099 2803 8114
TIME...MOT...LOC 1935Z 173DEG 16KT 2786 8091
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
FehlingSpecial weather statement, Apr 24, 3:37 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Melbourne FL
337 PM EDT Mon Apr 24 2023
FLZ058-259-242000-
Okeechobee FL-Inland St. Lucie FL-
337 PM EDT Mon Apr 24 2023
...A strong thunderstorm will impact portions of west central St.
Lucie and east central Okeechobee Counties through 400 PM EDT...
At 336 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Four Seasons Estates, or 11 miles northeast of
Okeechobee, moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central St.
Lucie and east central Okeechobee Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east central Florida.
&&
LAT...LON 2735 8081 2746 8074 2740 8053 2723 8065
TIME...MOT...LOC 1936Z 302DEG 7KT 2737 8073
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KellyThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 12:48 PM EDT | Special Marine Warning | MLB | 27 min | |
| Apr 24, 12:52 PM EDT | Special Weather Statement | MLB | Seminole | 38 min |
| Apr 24, 1:50 PM EDT | Special Weather Statement | MLB | Brevard | 25 min |
| Apr 24, 2:13 PM EDT | Severe Thunderstorm Warning | MLB | Brevard | 32 min |
| Apr 24, 2:35 PM EDT | Special Weather Statement | MLB | Okeechobee | 25 min |
| Apr 24, 2:58 PM EDT | Severe Thunderstorm Warning | MLB | Okeechobee | 32 min |
| Apr 24, 3:27 PM EDT | Special Weather Statement | MLB | Orange, Seminole | 48 min |
| Apr 24, 3:35 PM EDT | Special Weather Statement | MLB | Osceola | 40 min |
| Apr 24, 3:37 PM EDT | Special Weather Statement | MLB | Okeechobee | 23 min |
| Apr 24, 3:37 PM EDT | Severe Thunderstorm Warning | MLB | Lake, Orange, Seminole | 53 min |
| Apr 24, 3:41 PM EDT | Special Marine Warning | MLB | 64 min | |
| Apr 24, 4:01 PM EDT | Severe Thunderstorm Warning | MLB | Lake | 29 min |
| Apr 24, 4:47 PM EDT | Special Weather Statement | MLB | Osceola | 28 min |
| Apr 24, 5:00 PM EDT | Special Weather Statement | MLB | Seminole | 30 min |
| Apr 24, 5:08 PM EDT | Special Weather Statement | MLB | Brevard | 37 min |
| Apr 24, 5:10 PM EDT | Special Weather Statement | MLB | Brevard | 35 min |
| Apr 24, 5:11 PM EDT | Special Weather Statement | MLB | Osceola | 34 min |
| Apr 24, 5:16 PM EDT | Special Marine Warning | MLB | 106 min | |
| Apr 24, 5:31 PM EDT | Special Weather Statement | MLB | Brevard | 29 min |
| Apr 24, 5:49 PM EDT | Areal Flood Advisory | MLB | Brevard | 86 min |
| Apr 24, 5:53 PM EDT | Special Weather Statement | MLB | Seminole | 37 min |
| Apr 24, 6:05 PM EDT | Severe Thunderstorm Warning | MLB | Brevard | 25 min |
| Apr 24, 6:21 PM EDT | Special Weather Statement | MLB | Indian River | 24 min |
| Apr 24, 7:07 PM EDT | Special Weather Statement | MLB | Saint Lucie | 38 min |
| Apr 24, 7:23 PM EDT | Areal Flood Advisory | MLB | Lake | 52 min |
| Apr 24, 7:31 PM EDT | Severe Thunderstorm Warning | MLB | Saint Lucie | 29 min |
| Apr 24, 7:52 PM EDT | Special Marine Warning | MLB | 113 min | |
| Apr 24, 7:59 PM EDT | Special Weather Statement | MLB | Saint Lucie | 31 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.